Over half of antidepressant users suffer withdrawal - study

A survey of 1800 people prescribed antidepressants has found only a handful were warned by doctors about the medication's potential withdrawal or addiction side-effects.

Over half experienced withdrawal effects after coming off the medication and a third reported addiction.

The study, published in the International Journal of Mental Health Nursing, was carried out by the University of Auckland and the UK's University of East London.

It found just 1 percent of study participants recalled being told about withdrawal effects when prescribed the drugs.

Have you ever been prescribed antidepressants and experienced side effects? Send us an email: iwitness@radionz.co.nz

Considering the high rates of antidepressant prescriptions nationwide and globally, and the variation in the length of time prescriptions last, the study authors said, users and doctors need to be made more aware of potential withdrawal issues.

According to the study authors - Claire Cartwright and Kerry Gibson of the University of Auckland and John Read of the University of East London - recent increases in prescribing can be explained more by repeat prescriptions than new patients, raising the question of whether the medications are addictive.

Of the 1829 New Zealanders who answered the online survey, 44 percent had been taking antidepressants for more than three years and were still taking them.

Withdrawal effects when stopping medication were reported by 55 percent and addiction by 27 percent.

Dr Cartwright said around 10 percent of people in New Zealand were estimated to have been prescribed antidepressants, but she said she was surprised by the study's findings.

"When we started the study we really hadn't realised just how many New Zealanders were taking antidepressants longer term," she said.

She said the withdrawal symptoms - which still occurred when people were attempting to trying to ease off the medication - ranged from shakiness and nausea, to headaches and anxiety.

"For people who experienced withdrawal symptoms, especially if they were moderate or severe, they were a little bit frightening.

"Some people who were in the process of trying to come off antidepressants because they were feeling pretty good, actually ended going back on them," she said.

For the people who didn't go back to anti-depressants, the withdrawal symptoms tended to last around two to three months.

Dr Cartwright said the potential for withdrawal symptoms had been under-estimated.

"Often when people are asked the side-effects, withdrawal effects are not actually included as one of the possibilities ... and of course people don't usually ask about addition either."

The study found Paroxetine had particularly high rates of withdrawal symptoms.


Leave a Comment